Advertisement
Health

What to Do if Your Psych Meds Make You Feel Like Shit

Sluggishness, mental fog and bloat don't exactly sound like depression-combatting effects.

by Kastalia Medrano
Jun 7 2017, 12:00pm

Justin Richey / Getty

Open Minds is a column that explores your most pressing questions about mental health, with the goal of pushing back on stigma and cutting through the confusion. Send your questions to tonic@vice.com.

I just started taking psych meds and I feel sluggish, slow, and bloated. Is it always like this? How do people deal?

You just started, so unfortunately, it's normal to spend at least a few weeks or months figuring out what drugs—at what dosage—work for you. The upside of that, though, is that as much as things might suck right now, there's a solid chance this is the worst they'll be. There's usually a rather unfun period of physical adjustment when you start something new—a medication that might make you feel awful the first few times often won't be like that once your body adjusts.

As much headway as we've made regarding psychiatric medications, we don't have a complete answer to what causes side effects like yours. Your particular meds could be depressing your thyroid function, or acting as a sedative on your central nervous system, making you feel sluggish and slow.

Why this happens is a tricky question to answer, says Tristan Gorrindo, director of education for the American Psychiatric Association and an assistant professor of psychiatry at Harvard Medical School. "We know that depression, for example, has fatigue as a huge symptom already. There's this dance of figuring out what's the medication and what's the underlying disease."

Cognitive dulling, for example, is one of what Gorrindo describes as the "hallmarks" of depression to begin with. As for bloating or digestive issues, one thing people who are prescribed SSRIs don't generally seem to know is that there are actually way, way more serotonin receptors in the gut than in the brain. So it's not all that surprising that a lot of people experience initial physical discomfort and weight gain. Gorrindo says that even when prescribing SSRIs that are usually well-tolerated, he warns his patients about some gastrointestinal upsets while their bodies adjust.

Mental fog is common too, Gorrindo says. "[These meds] can also affect things like histamine—that same receptor that Benedryl hits… that can make you feel that same fogginess the next day." He also says some antipsychotics and some mood stabilizers get an unecessarily bad rap for fogginess and weight gain. But while it's a very real problem, people have more options these days than they used to. Plus, there's some evidence that weight gain tends to occur during initial treatment, and not the long-term maintenance stuff.


Watch More From Tonic:


The truth is that every psychiatric drug comes with a very long list of side effects, and some of those will, on some level, be with you for as long as the drug is. But there are usually ways to make it livable with time. I've spent a fair amount of time dealing with this stuff myself and talking to experts like Gorrindo—both as a journalist and during the course of my own treatment—and trying to figure out what works. To that end, there are some things I recommend you try.

The first is that you start keeping a journal, and I say this as someone who thinks the journaling trend is stupid. Personal distaste aside, pretty much every doctor to ever prescribe me anything urged the importance of chronicling the way you work your new regimen into your life. I've yet to fully embrace it, but I do benefit from at least jotting down a few daily benchmarks in the Notes app on my phone.

Little variations in the way you take your meds each day can have a surprisingly big effect on how you tolerate them. With your doctor's blessing, play around slightly with taking your meds at different times of day, and before or after exercise or meals. And if your doctor told you to take your meds with food, take that seriously. Gorrindo says taking them on an empty stomach might mean you're getting only a fraction of the dosage you assume you're on—there are some drugs that require food in the gut in order to be fully absorbed.

Once you've given these variations a chance, tell your doctor what side effects you're still experiencing and with what severity; she will be able to give you an idea of whether that's more than people commonly tolerate, at which point you could discuss switching to something else or trying a different dose.

"We encourage the patient to be forthcoming about the side effects, or what they perceive as side effects," Gorrindo says. "Like with sexual dysfunction—unless a physician invites that conversation, there's pretty good data that patients aren't going to be very forthcoming. It's really about starting that conversation—saying 'we can talk about weight gain; we can talk about feeling fuzzy, not wanting to eat or eating too much.' Oftentimes people think it's something they just have to endure. But often there's a related medication that still works for them, where the side effects are better."

Try to consider whether your regimen is working for you otherwise—do you feel better in terms of mood and mental stability, just more physically tired and bloated? Or are you overall less functional, and actually less happy? If these effects make you feel worse than you did before you started taking anything, then it's time for a chat with your doctor about a change.

I don't like to evangelize about exercise because it's tangled up with the rise of "wellness" culture, where health has become this moral imperative, not to mention weirdly performative. And it shames people who aren't able to exercise, or just don't care to. Anyone who says training for a half-marathon will wash away your side effects or even insists that the meds are why you're really sick, and have you tried treating your depression with yoga, is misinformed, and also kind of an asshole.

Like spending time outdoors and meditating, exercise is a good thing that will still not necessarily cure what ails you. But if you're capable of it, it remains one of your most promising options. "Particularly for depression, we know that exercise in and of itself has some antidepressant effects," Gorrindo says. "I would encourage people, whether because of the side effect of weight gain or just as a complementary treatment strategy for their illness, [to aim for] regular exercise and nutritious eating."

As with exercise, most things a doctor could tell you about the importance of a healthy diet are things you've already heard. Nutrition is as frustrating a science as psychiatry in terms of conflicting data, but in general Gorrindo recommends the healthy eating guidelines you're probably familiar with—yes to fruits and vegetables, no to drugs and alcohol, etc.—and doing your best to sleep regularly. Add these adjustments to the journal, and spend the next month seeing how things go. Especially if you struggle with disordered eating, which so often accompanies mental illness, this can help you keep an accurate perspective on whether you're restricting, or whether your cravings are getting stronger, and how that's affecting your energy.

The most important thing at this stage is to get your mental health closer to where you'd like it to be. Remind yourself that this is a weird time, a period of adjustment during which it's normal to gain a little weight and feel a little slow, and do your best to cut your brain and body some slack.

Read This Next: Sneezing, Crying, Seizures: Just Some Rare Orgasm Side Effects

Tagged:
Health
weight gain
mental health
Side Effects
Tonic
ssri
anti-psychotics